Hail, Marion
- When
- March 1, 1:05 AM CST
- Where
- Marion County, 0.69 mi S of Jasper
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 35.070, -85.630
Quarter sized hail was reported at Jasper.
A well developed upper level trough moved from the Eastern Plains to the Eastern Seaboard with an associated strong low pressure system and cold front. A squall line formed ahead of the front and swept across the Southern Appalachian region from mid morning through the mid afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A well developed upper level trough moved from the Eastern Plains to the Eastern Seaboard with an associated strong low pressure system and cold front. A squall line formed ahead of the front and swept across the Southern Appalachian region from mid morning through the mid afternoon hours. Several reports of straight line wind damage were received during the event along with limited reports of large hail. Most of the damage was on the Cumberland Plateau and across Southeast Tennessee with more isolated damage reported in Southwest Virginia and Southwest North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 28, 11:36 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion
National Weather Service Morristown TN
1236 AM EST Wed Mar 1 2017
.AVIATION...
Already some fog out there, and expect it to continue to get worse
as the night progresses. Eventually winds will pick up tomorrow
morning and quickly blow the fog out. A line of strong/severe
storms will move through tomorrow afternoon and cause dangerous
conditions until it passes. Have done the best with the timing of
the fog and the line of storms, but confidence in the exact timing
of both is relatively low at this time due to run-to-run model
discrepancies.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 7 AM this morning to midnight EST tonight for
Cherokee-Clay.
TN...Wind Advisory until 7 AM EST Thursday for Blount Smoky Mountains-
Cocke Smoky Mountains-Sevier Smoky Mountains.
Wind Advisory from 7 AM EST /6 AM CST/ this morning to midnight
EST /11 PM CST/ tonight for Anderson-Bledsoe-Bradley-
Campbell-Claiborne-East Polk-Grainger-Hamblen-Hamilton-
Hancock-Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Southeast Monroe-Sullivan-Union-Washington TN-
West Polk.
Wind Advisory from 7 AM this morning to 7 AM EST Thursday for
Johnson-Southeast Carter-Southeast Greene-Unicoi.
VA...Wind Advisory from 7 AM this morning to midnight EST tonight for
Lee-Russell-Scott-Washington-Wise.
&&
ABMHazardous Weather Outlook National Weather Service Morristown TN 305 PM EST Tue Feb 28 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-012015- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 305 PM EST Tue Feb 28 2017 /205 PM CST Tue Feb 28 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Tonight ...Strong and Gusty winds across the higher Elevations Tonight... Strong southerly winds of 20 to 35 mph, with gusts to 45 mph are expected to develop along the high terrain of the Great Smoky Mountains tonight. A Wind Advisory is in effect for tonight and Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday ...An Enhanced Risk of Severe Weather for Wednesday Afternoon with Widespread Damaging Winds the Main Concern... ...Windy Conditions Developing Area-wide Wednesday... A significant outbreak of severe weather is expected on Wednesday as a strong cold front sweeps into the region from the west. In particular, there is an enhanced risk for thunderstorms capable of producing damaging straight-line winds during the afternoon and early evening across the entire area. Additionally, these storms will be capable of producing large hail and potentially a few tornadoes. The main timeframe for severe weather will occur from roughly noon to 8 pm ET on Wednesday. Strong southerly winds of 20 to 30 mph with gusts up to 50 mph will be possible across the Southern Appalachians and East Tennessee Valley on Wednesday. Strong winds will remain possible in the higher terrain of the Southern Appalachian Mountains through Thursday Morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed Wednesday afternoon and early evening in support of severe weather operations.
The national radar mosaic for the moment the first event began.
20 thunderstorm wind, 6 flash flood, 5 hail. Local standard time, as filed.
Quarter sized hail was reported at Jasper.
A tree and power lines were reported down on Montgomery Road in Lancing.
Highway 62 was closed due to downed trees on power lines and leaning power poles near Big Mountain.
Trees were reported down on Key Springs Road.
Trees were reported down at Jellico.
Several trees were reported down across Roane County.
A tree was reported down at Norris.
A large tree was reported down at the intersection of West Outer and Warwick Lane in Oak Ridge.
A tin roof was torn off a Barn five miles south of Knoxville.
Trees were reported down at Dunlap.
Creek out of its banks on Gamble Farm.
Flooding reported at the Ponderosa Zoo.
Several trees were reported down in the southern half of Rhea County.
Flooding of fields with creeks out of their banks.
Flooding along Marlow Road.
Flooding along Hwy 33, particularly at intersections with Raccoon Valley Road and Hansard Road.
Tennis ball sized hail was reported two miles northeast of Orme.
Golf ball sized hail was reported at Jasper.
A gust to 67 mph was recorded by a Davis Weather Station at 33 feet above ground level. Additionally, several large trees were reported down and power poles were damaged in the area.
Trees and power lines were downed on Welch Road.
Quarter sized hail was reported at Chattanooga.
Minor roof damage was reported in Rocky Hill.
Golf ball sized hail was reported at Chattanooga.
Numerous trees and power lines were reported down across Hamilton County.
Several trees were reported down across the county.
Trees were reported down on Frontage Road and US 11.
The siding was removed from a tractor supply company.
Trees and power lines were reported down on Eagle Drive.
A light pole was downed and a tent was blown across a street on the University of Tennessee-Chattanooga campus.
A few trees were reported down across the county.
Road flooded near Ijams Nature Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674728, 674737, 674740, 674741, 674742, 674743, 674744, 674745, 674746, 674747, 685314, 685315, 674748, 685316, 685318, 685323, 674730, 674733, 674749, 674750, 674734, 674751, 674735, 674752, 674753, 674754, 674755, 674756, 674757, 674758, 685329.